Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at May 4, 2017, 8:47 PM PDT for Siskiyou County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2017, 8:47 PM PDT (03:47 UTC)
- Expired
- May 4, 2017, 9:15 PM PDT
- In force
- 28 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 54 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2455 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
732
WUUS56 KMFR 050347
SVRMFR
CAC093-050415-
/O.NEW.KMFR.SV.W.0009.170505T0347Z-170505T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
847 PM PDT THU MAY 4 2017
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Central Siskiyou County in northern California...
* Until 915 PM PDT
* At 846 PM PDT, a severe thunderstorm was located near Fort Jones,
or 13 miles southwest of Yreka, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Wind damage to
roofs, siding, and trees is also possible.
* Locations impacted include...
Yreka and Montague.
* This includes...
Highway 3 in California between mile markers 36 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4148 12270 4150 12281 4177 12278 4173 12254
TIME...MOT...LOC 0346Z 200DEG 29KT 4155 12274
HAIL...1.00IN
WIND...60MPH
$$
MAS1 follow-up statement
641
WWUS56 KMFR 050404
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
904 PM PDT THU MAY 4 2017
CAC093-050415-
/O.CON.KMFR.SV.W.0009.000000T0000Z-170505T0415Z/
Siskiyou CA-
904 PM PDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM PDT
FOR CENTRAL SISKIYOU COUNTY...
At 904 PM PDT, a severe thunderstorm was located over Yreka, moving
north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Yreka and Montague.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4160 12263 4164 12275 4177 12278 4173 12254
TIME...MOT...LOC 0404Z 200DEG 29KT 4174 12265
HAIL...1.00IN
WIND...60MPH
$$
MASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:37 PM PDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 4, 5:37 PM PDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
537 PM PDT Thu May 4 2017
.DISCUSSION...Updated the aviation and marine sections.
&&
.AVIATION...05/00Z TAF CYCLE...IFR/LIFR ceilings and fog are
entrenched along the coast and will prevail through tonight with
occasional drizzle and the coastal mountains mainly obscured.
Meanwhile, a different environment exists inland. VFR prevails
though with isolated showers and thunderstorms. Coverage may
increase to scattered during the early evening with development
favored near the Cascades...especially in eastern Douglas County.
These storms may produce strong wind gusts, hail and heavy rain
through 04Z this evening. So, turbulence could be an issue in the
vicinity of KMFR/KLMT.
A cold front will move to the coast around 11Z then spread inland
Friday morning into early Friday afternoon with light showers as
well as areas of MVFR and mountain obscuration mainly from the
Cascades westward. -DW
&&
.MARINE...Updated 400 PM PDT Thursday, 4 May 2017...Seas will
remain swell dominated tonight while a cold front moves through the
waters. High pressure offshore and a thermal trough inland will
bring increasing northwest winds Friday through the weekend.
Moderate northwest swell will be near to slightly higher than
current levels but the trend of increasing winds will bring
gradually increasing seas to a peak on Sunday evening. Small craft
advisory level winds will first develop south of Gold Beach beyond 5
NM from shore on Friday afternoon and evening. By Saturday, advisory
level conditions will extend across the waters south of Cape Blanco
beyond 5 NM from shore with gale force gusts possible in the
afternoon and evening south of Gold Beach. Advisory level conditions
may spread north of Cape Blanco on Sunday with a mix of steep to
very steep seas likely south of Cape Blanco. Gales are likely south
of Port Orford on Sunday afternoon and evening. Conditions are
likely to improve on Monday. -DW
&&
.PREV DISCUSSION... /Issued 314 PM PDT Thu May 4 2017/
SHORT TERM...Today through Sunday...
Temperatures and dewpoints have remained high across the area
today, and thunderstorms have begun firing along and near
Interstate 5 south of Roseburg. A severe thunderstorm has been
issued for a cell near Myrtle Creek and some hail has been
reported.
Model guidance indicates that the forecast remains on track for
showers and thunderstorms across the interior West Side, where
CAPES are expected to be 1500 to 3000 J/Kg. Thus, expect the
shower and thunderstorm activity will increase east of where it is
now across Douglas, Jackson, and Siskiyou Counties and into the
Cascades. Heavy rain, small hail, and gusty winds are the main
threats in addition to cloud to ground lightning with these
storms.
It will turn much, MUCH cooler Friday with highs 30 degrees
cooler than today across the Interior West Side. We also expect a
fair amount of rain in that same area, around a quarter of an
inch. The cool and showery weather will continue into Saturday
morning before it diminishes through Sunday. A few inches of snow
is possible above 6000 feet by Saturday morning.
Some frost is expected on the West Side and Shasta Valley as early
as Saturday morning, but more likely Sunday and possibly Monday
mornings. BTL
LONG TERM...Monday through Thursday...
As I suspected yesterday, the models have shifted the large
closed low further south with the last few runs. This allows high
pressure to build in a bit more and persist a bit longer than
previously thought. It will also allow for a fairly strong thermal
trough to take shape. The end result will be dry weather with
mostly clear skies and generally offshore flow for Monday and
Tuesday. Have bumped up daytime temperatures a bit, and also
nudged overnight temperatures higher for much of the West Side,
especially the ridgelines and along the coast near Brookings where
the Chetco effect is forecast to be in play.
The models show the ridge breaking down and another trough
approaching the area from the west by midweek. The trough itself is
resolved by nearly all of the model suites, but there is a wide
spread in timing and track. The latest runs would suggest the arrival
of precipitation later on Wednesday, but with the variation in
solutions, have kept a slight chance of precipitation in place
Tuesday night into Wedensday morning. Confidence is much too low to
nail down any specifics, especially if the models change their minds
again, but it does appear likely that the pattern will shift to cool
and wet by the end of the week. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Gale Watch from Sunday afternoon through
Sunday evening for PZZ356-376.
Small Craft Advisory from 3 PM Friday to 5 PM PDT Saturday for
PZZ356-376.
Hazardous Seas Watch from Saturday afternoon through Sunday
afternoon for PZZ356-376.
MAS/BTL/DWIn the hours before
Special weather statement, May 4, 7:09 PM PDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Medford OR 709 PM PDT THU MAY 4 2017 CAZ080-081-050245- Central Siskiyou County CA-Western Siskiyou County CA- 709 PM PDT THU MAY 4 2017 ...SPECIAL WEATHER STATEMENT... At 708 PM PDT, Doppler radar was tracking a strong thunderstorm over Fort Jones, or 13 miles southwest of Yreka, moving north at 40 mph. Half inch hail, heavy rain and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Fort Jones, Tree Of Heaven Campground, Klamath River and Scott Bar. * This includes the following highways... Highway 3 in California between mile markers 30 and 34. Highway 96 in California between mile markers 76 and 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4157 12286 4159 12305 4192 12299 4188 12258 TIME...MOT...LOC 0208Z 199DEG 37KT 4164 12287 MAS
Special weather statement, May 4, 7:17 PM PDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Medford OR 717 PM PDT THU MAY 4 2017 ORZ026>028-050245- Siskiyou Mountains and Southern Oregon Cascades OR- South Central Oregon Cascades OR-Jackson County OR- 717 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL 745 PM PDT... At 717 PM PDT, Doppler radar was tracking a strong thunderstorm near Butte Falls, or 26 miles northeast of Medford, moving north at 40 mph. Half inch hail, heavy rainfall and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Butte Falls, Prospect, Joseph Stewart State Park and Prospect State Scenic Viewpoint. * This includes... Highway 62 in Oregon between mile markers 31 and 53. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4250 12236 4249 12269 4285 12265 4289 12229 TIME...MOT...LOC 0217Z 199DEG 36KT 4262 12251 MAS
Local storm report, May 4, 7:19 PM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
719 PM PDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 SE MEDFORD 42.31N 122.82W
05/04/2017 E0.25 INCH JACKSON OR PUBLIC
RELAYED THROUGH SOCIAL MEDIA.
&&
CZSSpecial weather statement, May 4, 7:23 PM PDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Medford OR 723 PM PDT THU MAY 4 2017 ORZ025-027-050245- South Central Oregon Cascades-Eastern Douglas County Foothills- 723 PM PDT THU MAY 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS... NORTHEASTERN JACKSON AND NORTHWESTERN KLAMATH COUNTIES... At 722 PM PDT, a strong thunderstorm was located 7 miles north of Rogue Gorge, or 15 miles northwest of Crater Lake, moving north at 25 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Thielsen View Campground, Whitehorse Falls Recreation Site, Toketee Falls, Diamond Lake and Clearwater Falls Recreation Site. * This includes the following highways... Highway 230 in Oregon between mile markers 3 and 20. Highway 138 in Oregon between mile markers 57 and 69, and between mile markers 76 and 79. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4293 12231 4298 12253 4330 12245 4322 12210 TIME...MOT...LOC 0222Z 196DEG 21KT 4302 12238 DW
Special weather statement, May 4, 8:37 PM PDT, 10 minutes before
Special Weather Statement National Weather Service Medford OR 837 PM PDT THU MAY 4 2017 CAZ080-081-050400- Central Siskiyou County CA-Western Siskiyou County CA- 837 PM PDT THU MAY 4 2017 ...SPECIAL WEATHER STATEMENT... At 837 PM PDT, Doppler radar was tracking a strong thunderstorm near Etna, or 20 miles southwest of Yreka, moving north at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Fort Jones and Etna. * This includes... Highway 3 in California between mile markers 19 and 20, and between mile markers 31 and 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4143 12274 4143 12289 4165 12286 4164 12260 TIME...MOT...LOC 0337Z 196DEG 24KT 4146 12279 MAS
Special weather statement, May 4, 8:38 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Medford OR
838 PM PDT THU MAY 4 2017
ORZ027-050400-
South Central Oregon Cascades-
838 PM PDT THU MAY 4 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN DOUGLAS AND NORTHWESTERN
KLAMATH COUNTIES...
At 838 PM PDT, a strong thunderstorm was located near Crescent Lake,
or 28 miles southeast of Oakridge, moving north at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Odell Lake and Crescent Lake.
* This includes...
Highway 58 in Oregon between mile markers 63 and 74.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4340 12192 4342 12216 4344 12216 4344 12214
4345 12215 4348 12213 4351 12213 4352 12215
4355 12213 4358 12210 4358 12208 4361 12200
4361 12184
TIME...MOT...LOC 0338Z 188DEG 31KT 4349 12203
DWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:09 PM PDT | Special Weather Statement | MFR | Siskiyou | 36 min |
| May 4, 6:27 PM PDT | Special Weather Statement | MFR | Siskiyou | 33 min |
| May 4, 7:09 PM PDT | Special Weather Statement | MFR | Siskiyou | 36 min |
| May 4, 7:13 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 21 min |
| May 4, 8:09 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 20 min |
| May 4, 8:37 PM PDT | Special Weather Statement | MFR | Siskiyou | 23 min |
| May 4, 9:20 PM PDT | Special Weather Statement | MFR | Siskiyou | 25 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.